Tennessee, 2006

Strong Wind in Tennessee, November 30, 2006

November 30, 2006 · NWS MEG · 1 event in 1 county or zone

A strong cold front moved over Northwest Tennessee during the evening of November 30, 2006. The front produced strong winds of 25 mph with gusts to near 40 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front moved over Northwest Tennessee during the evening of November 30, 2006. The front produced strong winds of 25 mph with gusts to near 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 30, 7:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 30, 7:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
742 PM CST THU NOV 30 2006

.DISCUSSION...

SURFACE LOW DIRECTLY CENTERED OVER SHELBY COUNTY THIS EVENING.
CONVECTION OVER THE MID SOUTH HAS STRUGGLED WITH THE STRONGER
STORMS LOCATED OVER FAR NE MS...MOVING INTO N ALABAMA. FREEZING
TEMPERATURES ARE JUST NORTH OF THE MO BOOTHEEL. EXPECT FREEZING
TEMPERATURES TO DIP INTO NE AR AND THE BOOTHEEL OVER THE NEXT
COUPLE OF HOURS. COLD FRONT WILL REALLY SURGE EASTWARD ONCE THE
UPPER LEVEL SHORTWAVE MOVING ACROSS WESTERN ARKANSAS EJECTS ACROSS
THE FORECAST AREA BY 11 PM.

THE CHANGE FROM RAIN TO FREEZING RAIN/MIX WILL OCCUR FIRST OVER NE
AR. AFTER MIDNIGHT THE REMAINDER OF THE FORECAST AREA WITH THE
EXCEPTION OF PARTS OF NE MS WILL EXPERIENCE SOME MIXED PRECIP.
EXPECT LIGHT AMOUNTS OVER MOST AREAS.

WILL CONTINUE TO MONITOR RAPID CHANGES AND UPDATE FORECAST AS
NEEDED.

&&

.PREV DISCUSSION... (ISSUED 311 PM CST THU NOV 30 2006)

DISCUSSION...
TODAY IS ONE OF THOSE VERY UNIQUE FORECAST DAYS. AS OF 20Z THE
COLD FRONT WAS LOCATED FROM JUST SOUTH OF PARIS...THROUGH SHELBY
COUNTY...AND JUST NORTHWEST OF TUNICA. SFC LOW IS STILL DEEPENING IN
SOUTH CENTRAL ARKANSAS AND WILL CONTINUE TO DO SO AS IT MOVES
NORTHEAST INTO THE MIDSOUTH. THE FRONT HAS LIKELY ENDED ITS
EASTWARD PROGRESSION FOR THE TIME BEING THANKS TO THE LOW. SLIGHT
RISK OF SEVERE WEATHER CONTINUES AND A SVR TSTM WATCH IS IN EFFECT
FOR AREAS SOUTH OF THE FRONT UNTIL 8 PM. EVEN THOUGH INSTABILITY
IS ONLY ON THE ORDER OF 200 TO 400 J/KG...THE DEEPENING SFC SYSTEM
AND WIND FIELDS SUGGEST A THREAT FOR MAINLY DAMAGING WINDS.

THE SFC CYCLONE DEEPENS RAPIDLY TONIGHT AND QUICKLY MOVES
NORTHEAST AS THE UPPER LEVEL SHORTWAVE BECOMES NEGATIVELY TILTED
OVER NORTHERN ARKANSAS. A MYRIAD OF WEATHER IS EXPECTED ACROSS THE
CWA TONIGHT. THE SEVERE WEATHER ASPECT OF THIS SYSTEM SHOULD
GREATLY DIMINISH BY MID EVENING AS ALL INSTABILITY IS LOST. THE
FOCUS WILL THEN TURN TO THE POTENTIAL OF WINTER WEATHER. THE KEY
TO EVERYTHING IS OF COURSE THE TEMPERATURES AND UNFORTUNATELY THE
MODELS HAVE HAD A HARD TIME HANDLING THE TEMP PROFILE WITH THIS
AIRMASS. THE MOSTLY LIKELY SCENARIO BRINGS THE BEST THREAT OF
WINTER WEATHER TO EXTREME NORTHEAST ARKANSAS TONIGHT. SUB FREEZING
TEMPERATURES WILL LIKELY GET PULLED INTO THE AREA AS THE SFC LOW
TO THE SOUTHEAST STRENGTHENS. THIS WILL TURN RAIN OVER TO FREEZING
RAIN. HAVE ISSUED A WINTER WEATHER ADVISORY FOR RANDOLPH AND
LAWRENCE COUNTIES FOR AROUND 1/10 INCH OF FREEZING RAIN AND LIGHT
SNOW AND SLEET ACCUMULATIONS. THE HIGHER TERRAIN IN THESE AREAS
WILL HELP TEMPS SUPPORT FROZEN PRECIP. WE WERE NOT TOO CONFIDENT IN
AREAS EAST OF THERE SO NO ADVISORIES ARE IN EFFECT AT THIS TIME.
WE CLOSELY FOLLOWED THE RUC WITH THIS SCENARIO GIVEN THAT IT HAS
HANDLED THE FRONT AND TEMPERATURES BETTER TODAY. JUST TO
NOTE...MODERATE FREEZING RAIN IS ALREADY BEING REPORTED IN WEST
PLAINS MISSOURI WHICH IS NOT TOO FAR AWAY FROM THE ADVISORY AREA.

THERE IS MUCH MORE UNCERTAINTY REGARDING WINTRY PRECIPITATION
ELSEWHERE ACROSS THE CWA. THE COLD AIR WILL COME INTO THE REGION
QUICKLY AS THE LOW DEPARTS OFF TO THE NORTHEAST LATE TONIGHT.
HOWEVER...A STRONG DRY SLOT WORKS ITS WAY IN FROM THE SOUTH AROUND
THE SAME TIME (EVIDENCE OF THE STRENGTH OF THE UPPER LOW.) WILL
CONTINUE TO MENTION A CHANCE OF A CHANGEOVER TO A LIGHT MIX LATE
TONIGHT FOR MOST OF THE AREA. NO ACCUMULATIONS ARE EXPECTED AND
ANY WINTER PRECIP IS EXPECTED TO BE SHORT IN DURATION.

THE OTHER FACTOR TO CONTEND WITH TONIGHT IS STRONG WINDS. WINDS
WILL INCREASE AS THE SFC CYCLONE DEEPENS...MOVES NORTHEAST...AND
SENDS THE COLD FRONT THROUGH THE AREA. THE PRESSURE GRADIENT AND
LOW LEVEL WIND FIELDS WILL STRENGTHEN CONSIDERABLY AND WILL RESULT
IN A WINDY NIGHT. THEREFORE...A WIND ADVISORY HAS BEEN ISSUED UNTIL
TOMORROW MORNING.

THINGS CALM DOWN ON FRIDAY...BUT WILL BE VERY COLD. SOUNDINGS
INDICATE ENOUGH MOISTURE WILL LINGER FROM 900 TO 850 MB IN THE
MORNING TO PRODUCE A CHANCE OF SOME FLURRIES. TEMPS IN THIS LAYER
WILL BE AROUND -10C...COLD ENOUGH TO PROMOTE SNOW FLURRIES. SKIES
SHOULD BECOME PARTLY CLOUDY BY AFTERNOON...TURNING CLEAR TOMORROW NIGHT.

THE REST OF THE FORECAST IS STRAIGHT FORWARD AND MINIMAL CHANGES
WERE MADE. ANOTHER CANADIAN SFC HIGH WILL MOVE INTO THE AREA ON
MONDAY...SERVING TO REINFORCE THE COLD AIRMASS. DID MENTION A
SLIGHT CHANCE OF RAIN WEDNESDAY NIGHT AS ECMWF/GFS BOTH HINT AT
ENOUGH MOISTURE BEING AVAILABLE FOR A PASSING SHORTWAVE. IT WILL
CONTINUE TO BE BELOW NORMAL FOR THE REST OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  32  37  28  50 / 100  10  10  10
MKL  31  36  24  48 / 100  10  10  10
JBR  28  37  24  46 / 100  10  10  10
TUP  35  43  27  51 / 100  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR LAWRENCE-
     RANDOLPH.

     WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR ALCORN-BENTON(MS)-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE(MS)-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&

AC
Hazardous weather outlook, Nov 30, 7:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CST THU NOV 30 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020315-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
715 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

AN ARCTIC COLD FRONT WILL CONTINUE TO MOVE THROUGH THE MID-SOUTH
THROUGH TONIGHT. MEANWHILE...LOW PRESSURE DEVELOPING ALONG THE FRONT
WILL STRENGTHEN AND MOVE ACROSS THE MID-SOUTH THROUGH TONIGHT.
THE COMBINATION OF THE FRONT AND LOW PRESSURE SYSTEM WILL BRING A
VARIETY OF INCLEMENT WEATHER TO THE MID-SOUTH. SOME LIGHT ICE
ACCUMULATION CAN BE EXPECTED OVER EXTREME NORTHEAST ARKANSAS. IN
ADDITION...WINDS WILL BECOME STRONG AND GUSTY OVERNIGHT OVER ALL
OF THE AREA.

A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR RANDOLPH AND
LAWRENCE COUNTIES IN EXTREME NORTHEAST ARKANSAS FOR TONIGHT. THIS
INCLUDES THE CITIES OF POCAHONTAS AND WALNUT RIDGE. FREEZING RAIN
MAY PRODUCE ICE ACCUMULATIONS AROUND 1/10 OF AN INCH IN THIS AREA.
IN ADDITION...SOME LIGHT SLEET AND SNOW IS POSSIBLE.

WINDS WILL BECOME STRONG AND GUSTY FROM THE NORTHWEST TONIGHT
ACROSS ALL OF THE MID-SOUTH. SUSTAINED WINDS WILL INCREASE TO NEAR
25 MPH LATER THIS EVENING WITH GUSTS TO BETWEEN 35 AND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lauderdale

When
November 30, 10:00 PM CST to 10:05 PM CST
Where
Lauderdale forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Strong winds damaged a local business on Cleveland Street in Ripley.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8959.